Alert archive / Kansas / Flash Flood Warnings in 2009
Flash Flood Warning 19, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Aug 15, 2009, 7:40 PM MDT for Sherman County, Thomas County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2009, 7:40 PM MDT (01:40 UTC)
- Expired
- Aug 15, 2009, 10:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Sherman County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 22 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 322 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 2730 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 273 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KGLD 160140
FFWGLD
KSC181-193-160445-
/O.NEW.KGLD.FF.W.0019.090816T0140Z-090816T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
840 PM CDT SAT AUG 15 2009
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN SHERMAN COUNTY IN NORTHWEST KANSAS...
NORTHERN THOMAS COUNTY IN NORTHWEST KANSAS...
THIS INCLUDES THE CITIES OF...REXFORD...LEVANT...HALFORD...GEM...
COLBY...BREWSTER...
* UNTIL 1145 PM CDT/1045 PM MDT/
* AT 738 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM PRODUCING VERY HEAVY RAIN
ACROSS THE AREA. TRAINED SPOTTERS REPORTED WATER RUNNING OVER
COUNTY ROADS ACROSS NORTHERN SHERMAN COUNTY...AND THESE CONDITIONS
ARE EXPECTED TO DEVELOP ACROSS NORTHERN THOMAS COUNTY.
* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
&&
LAT...LON 3956 10203 3956 10073 3935 10073 3934 10133
3937 10202
$$
JRM1 follow-up statement
000
WGUS73 KGLD 160358
FFSGLD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1058 PM CDT SAT AUG 15 2009
KSC181-193-160445-
/O.CON.KGLD.FF.W.0019.000000T0000Z-090816T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHERMAN KS-THOMAS KS-
1058 PM CDT SAT AUG 15 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT/1045 PM
MDT/ FOR NORTHERN THOMAS AND NORTHERN SHERMAN COUNTIES...
AT 1051 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 1
TO 2 INCHES OF RAIN HAD FALLEN OVER THE NORTHERN PORTIONS OF SHERMAN
AND THOMAS COUNTY. ADDITIONAL HEAVY RAIN IS CURRENTLY MOVING ACROSS
THE AREA...AND ANY ADDITIONAL RAINFALL WILL AGGRAVATE ANY FLOODING
THAT OCCURRED EARLIER.
LAT...LON 3956 10203 3956 10073 3935 10073 3934 10133
3937 10202
$$
JRMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 2:00 PM MDT, 5 hours 40 minutes earlier.
Area forecast discussion, Aug 15, 2:00 PM MDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 200 PM MDT SAT AUG 15 2009 .SHORT TERM... (TONIGHT - TUESDAY) 200 PM MDT SAT AUG 15 2009 WATER VAPOR IMAGERY THIS AFTERNOON SHOWS A SHORTWAVE TROUGH OVER NORTHERN UTAH MOVING ENE. AS IT EJECTS ACROSS THE NORTHERN PLAINS TONIGHT IT WILL PUSH A COLD FRONT THROUGH THE FORECAST AREA BETWEEN 00Z AND 06Z. THE NORTHERN/WESTERN ZONES WILL BE CLOSEST TO THE SYNOPTIC SCALE AND FRONTAL SCALE LIFT SO WILL HAVE SOLID POPS IN THOSE AREAS. ANOTHER FORCING MECHANISM WILL BE A LOW LEVEL JET AHEAD OF THE FRONT...WHICH DEVELOPS OVER THE EASTERN FORECAST AREA FROM GOVE TO RED WILLOW. A LITTLE LESS CONFIDENCE HERE BUT GIVEN STRENGTH OF THE LLJ AND APPROACHING BAROCLINIC ZONE THINK IT WARRANTS CHANCE POPS. ALL PRECIPITATION WILL BE OUT OF THE AREA BY 12Z SUNDAY. FRONT WILL BE WELL TO THE SOUTH ON SUNDAY WITH AN UPPER TROUGH CARVED ACROSS THE NORTHERN ROCKIES. NO FORCING TO SPEAK OF DURING THE DAY SO KEPT IT DRY AND RELATIVELY MILD WITH BREEZY NORTHWEST WINDS IN THE MORNING. SUNDAY NIGHT FORCING WILL AGAIN BE TIED TO THE LOW LEVEL JET. IT GETS GOING AFTER 06Z IN THE DDC FORECAST AREA...AND ELEVATED CONVECTION WILL LIFT NORTH LATE. MODELS ARE QUITE AGGRESSIVE WITH THE QPF ALL THE WAY TO THE NEBRASKA STATE LINE WITH ISENTROPIC LIFT OVER JUST ABOUT THE ENTIRE CWA BY 12Z. SCATTERED ACTIVITY COULD LINGER INTO MONDAY MORNING...WITH POSSIBLY A BREAK MONDAY AFTERNOON. HOWEVER...THE SCENARIO VIRTUALLY REPEATS ITSELF ON MONDAY NIGHT WITH LLJ INTENSIFYING AND ANOTHER ROUND OF CONVECTION WEIGHTED IN THE SOUTH. SHORTWAVE TROUGH EJECTING ACROSS THE ROCKIES ON TUESDAY WILL KEEP CHANCE POPS IN THE FORECAST. GIVEN ALL OF THE CLOUDS AND PRECIPITATION THROUGH THE SHORT TERM PERIOD...WILL KEEP TEMPERATURES BELOW NORMAL. .LONG TERM... (WEDNESDAY - SATURDAY) 200 PM MDT SAT AUG 15 2009 MAIN STORY THIS PERIOD WILL BE LARGE TROUGH MIGRATING INTO THE NORTHERN PLAINS ON WEDNESDAY. MODELS SOLUTIONS HAVE DIVERGED A BIT COMPARED TO YESTERDAY. ECMWF SHOWS THE SYSTEM CUTTING OFF AND LINGERING NEAR THE AREA THROUGH THE END OF THE WEEK. THE GFS IS NOW PROGRESSIVE...A BIG CHANGE FROM THE CUT OFF LOW IT WAS SHOWING PREVIOUSLY. SINCE BOTH MODELS SHOW VARYING DEGREES OF TROUGHINESS TO START THE PERIOD WILL CARRY HIGHEST POPS AT THAT TIME...GRADUALLY TAPERING TOWARDS THE END OF THE WEEK AS CONFIDENCE WANES. WHEN THE SYSTEM DOES FINALLY EXIT...EXPECT A RATHER STRONG RIDGE TO BUILD IN ITS WAKE AND TEMPERATURES TO HEAT UP WHILE PRECIPITATION CHANCES DWINDLE. 024 && .AVIATION... 1155 AM MDT SAT AUG 15 2009 LIGHT WINDS WITH VFR IS ANTICIPATED THROUGH 23Z BEFORE PROBABILITIES FOR THUNDERSTORMS BEGIN TO INCREASE FROM WEST TO EAST. THUNDERSTORM CHANCES WILL REMAIN IN THE FORECAST THROUGH AROUND 08Z OR UNTIL FROPA. WINDS WILL SHIFT TO THE NORTHWEST AROUND 15 TO 20 KNOTS WITH VFR RETURNING AFTER FROPA. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Aug 15, 10:53 AM MDT, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1053 AM MDT SAT AUG 15 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1053 AM MDT SAT AUG 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP OVER NORTHEAST COLORADO THIS AFTERNOON AND SPREAD EAST IMPACTING LOCATIONS NORTH OF INTERSTATE 70 THROUGH THE EVENING HOURS. SOME OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE MIDDLE OF THE WEEK. LOW PROBABILITIES FOR SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ALONG AND NORTH OF HIGHWAY 36 THROUGH THIS EVENING.
In the hours before
Local storm report, Aug 15, 6:11 PM MDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
611 PM MDT SAT AUG 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM TSTM WND GST 14 N BURLINGTON 39.51N 102.27W
08/15/2009 E60 MPH KIT CARSON CO TRAINED SPOTTER
&&
BLMLocal storm report, Aug 15, 6:31 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
631 PM MDT SAT AUG 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM TSTM WND GST 6 NNW KANORADO 39.42N 102.09W
08/15/2009 E60 MPH KIT CARSON CO PUBLIC
&&
BLMLocal storm report, Aug 15, 7:01 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
701 PM MDT SAT AUG 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND GST 13 NW ST. FRANCIS 39.90N 101.97W
08/15/2009 E65 MPH CHEYENNE KS TRAINED SPOTTER
&&
BLMLocal storm report, Aug 15, 7:33 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
733 PM MDT SAT AUG 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM TSTM WND GST BIRD CITY 39.75N 101.53W
08/15/2009 M62 MPH CHEYENNE KS MESONET
&&
BLMLocal storm report, Aug 15, 7:39 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
739 PM MDT SAT AUG 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND GST 8 N RULETON 39.45N 101.89W
08/15/2009 E60 MPH SHERMAN KS TRAINED SPOTTER
&&
BLMThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 6:11 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 64 min |
| Aug 15, 7:03 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 28 min |
| Aug 15, 7:07 PM MDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 53 min |
| Aug 15, 7:29 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 39 min |
| Aug 15, 7:53 PM MDT | Severe Thunderstorm Warning | GLD | Thomas | 34 min |
| Aug 15, 8:21 PM MDT | Severe Thunderstorm Warning | GLD | Sheridan, Thomas | 54 min |
| Aug 15, 8:52 PM MDT | Severe Thunderstorm Warning | GLD | Decatur | 24 min |
| Aug 15, 9:08 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Graham, Norton, Sheridan | 32 min |
| Aug 15, 9:36 PM MDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 54 min |
| Aug 15, 10:38 PM MDT | Flash Flood Warning | GLD | Decatur, Norton, Rawlins | 3 hr |
| Aug 15, 10:45 PM MDT | Areal Flood Warning | GLD | Sherman, Thomas | 7 hr |
| Aug 15, 11:13 PM MDT | Areal Flood Warning | GLD | Rawlins | 8 hr |
| Aug 16, 1:31 AM MDT | Areal Flood Warning | GLD | Decatur, Norton | 6 hr |
Nearby
Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.